The Inactive Ingredients In Your Medication May Be Hazardous For Your Well Being

September 17, 2020

© Feverpitched | Dreamstime

Categories: 

Buying a generic prescription can save you a lot of money, but there's a chance switching from the name brand to generic, or from one generic to another, can spell trouble. While the active ingredient in medications are the same, the inactive materials that make up most of the pill, spray or liquid is generally not.  That is where a medicine that supposed to help you could do the opposite. There is very little transparency from pharmaceutical companies as to what is used as the "filler" in not only prescriptions but over-the-counter medicines too. Between 2015 and 2019, health-care professionals, patients, and manufacturers filed nearly 2,500 reports to the FDA about an adverse reaction to an excipient (inactive ingredients). While excipients are listed on packaging or package insert for over-the-counter and prescription drugs, this information can be difficult to find. Furthermore, pharmacist often substitute one manufacturer for another leading to differences in those inactive ingredients. For example, a patient may be allergic to an excipient in the newly refilled medicine with a different manufacturer. Research from MIT and Brigham and Women’s Hospital has found that 92.8% of oral medicines contain at least one potential allergen, such as wheat starch, lactose, peanut oil and glucose; a concern for individuals with known sensitivities and intolerances. Adding to the problem is over 44% of these medications do not give a percentage of what material is used as filler. For now, there is no government action being taken to address this issue.  So be observant when switching from one brand of medication to another, especially if you have a food allergy or diabetes. The same is true when you receive a refill. Consult your pharmacist and question if you prescription is filled using a different generic than before. Notify to your doctor immediately if you notice any adverse changes on a medication you routinely take.

SOURCE: Popular Science

See and hear more from the 98.5 KTK Morning Show

98.5 KTK Morning Show Podcast